FDA bolsters warnings about class of antibiotics

July 26, 2016

(HealthDay)—The U.S. Food and Drug Administration announced Tuesday that it's strengthening label warnings on a class of antibiotics called fluoroquinolones because the drugs can lead to disabling side effects, including long-term nerve damage and ruptured tendons.

The agency also cautioned that these bacteria-fighting drugs—including levofloxacin (Levaquin) and ciprofloxacin (Cipro)—shouldn't be prescribed for sinusitis, or simple unless no other treatments options exist.

"Fluoroquinolones have risks and benefits that should be considered very carefully," Dr. Edward Cox said in an FDA news release. He's director of the Office of Antimicrobial Products at the FDA's Center for Drug Evaluation and Research.

"It's important that both and patients are aware of both the risks and benefits of fluoroquinolones and make an informed decision about their use," Cox said.

A safety review revealed that potentially permanent side effects involving tendons, muscles, joints, nerves and the central nervous system can occur hours or weeks after exposure to fluoroquinolone pills or injections. Also, two or more serious can occur together, the FDA said.

Because of this, the FDA recommends reserving these antibiotics for serious bacterial infections, such as anthrax, plague and bacterial pneumonia.

In these cases, "the benefits of fluoroquinolones outweigh the risks and it is appropriate for them to remain available as a therapeutic option," the agency said.

Besides Cipro and Levaquin, other fluoroquinolones include moxifloxacin (Avelox), ofloxacin (Floxin) and gemifloxacin (Factive).

The new labeling action will include an updated boxed warning and revisions to the Warnings and Precautions section of the label. Also, a medication guide that patients receive describes the safety issues tied to these drugs, the agency said.

The FDA has reported concerns about fluoroquinolones since 2008. At that time, it added a boxed warning because of increased risk of tendinitis and tendon rupture.

Almost three years later, the FDA warned that the drugs could worsen symptoms of the neuromuscular disease myasthenia gravis. The potential for serious nerve damage (irreversible peripheral neuropathy) was detailed in 2013.

Finally, last year an FDA advisory committee said uncomplicated sinus, urinary and bronchial infections should be treated with other options.

Explore further: FDA warns of potential side effects of powerful antibiotics

More information: The U.S. Centers for Disease Control and Prevention explains how to treat a urinary tract infection.

Related Stories

FDA warns of potential side effects of powerful antibiotics

May 13, 2016
The U.S. Food and Drug Administration is ratcheting up its warning about the potential side effects of a type of commonly-prescribed powerful antibiotic often known by the brand name Cipro.

Risk of kidney disease doubled with use of fluoroquinolone antibiotics

June 3, 2013
The risk of acute kidney disease is doubled for people taking oral fluoroquinolone antibiotics, according to a study of published in CMAJ (Canadian Medical Association Journal).

Study examines risk of severe blood sugar swings among diabetics taking fluoroquinolones

August 15, 2013
Diabetic patients taking oral fluoroquinolones, a frequently prescribed class of antibiotics, were found to have a higher risk of severe blood sugar-related problems than diabetic patients taking other kinds of antibiotics, ...

Avelox approved for plague

May 9, 2015
(HealthDay)—Avelox (moxifloxacin) was approved by the U.S. Food and Drug Administration on Friday to treat plague, a rare but deadly bacterial infection that can strike the lungs (pneumonic), blood (septicemic) or lymph ...

Watchdog group seeks FDA ban of antifungal tablets

February 24, 2015
(AP)—A consumer safety group is calling on the Food and Drug Administration to pull certain antifungal tablets off the market, saying there are safer medicines that do not carry risks of liver damage.

Common antibiotics pose a rare risk of severe liver injury in older patients

August 13, 2012
The commonly used broad-spectrum antibiotics moxifloxacin and levofloxacin are associated with an increased risk of severe liver injury in older people, according to a new study published in CMAJ (Canadian Medical Association ...

Recommended for you

Medicating distress: Risky sedative prescriptions for older adults vary widely

October 18, 2018
Despite years of warnings that older adults shouldn't take sedative drugs that put them at risk of injury and death, a new study reveals how many primary care doctors are still prescribing them, how often, and exactly where.

Medical management of opioid-induced constipation differs from other forms of condition

October 17, 2018
Traditional laxatives are recommended as first-line agents to treat patients with a confirmed diagnosis of opioid-induced constipation (OIC), according to a new guideline from the American Gastroenterological Association ...

Research assesses geographic distribution of new antibiotics following market introduction

October 16, 2018
There is a growing need for new antibiotics to help combat the looming threat of antimicrobial resistance. According to a new study conducted by researchers at the Center for Disease Dynamics, Economics & Policy (CDDEP) with ...

Health insurer policies may discourage use of non-opioid alternatives for lower back pain

October 5, 2018
Public and private health insurance policies in the U.S. are missing important opportunities to encourage the use of physical therapy, psychological counseling and other non-drug alternatives to opioid medication for treating ...

Opioid overdoses, depression linked

October 3, 2018
The link between mental health disorders and substance abuse is well-documented. Nearly one in 12 adults in the U.S is depressed, and opioid-related deaths are skyrocketing. As these numbers continue to climb, some mental ...

Do price spikes on some generic drugs indicate problems in the market?

October 1, 2018
A new USC study reports that sudden price spikes for some generic drugs—such as the recently reported increases of a decades-old generic heart medication and an antibiotic—are becoming more common.

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.